Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS North Platte, NE

July 6, 2017Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2017, 12:21 AM CDT for Holt County, Rock County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 12:21 AM CDT (05:21 UTC)
Expired
Jul 6, 2017, 1:00 AM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:30 AM CDTTSTM WND GST 602 Se Bassett, NEEST 60 MPH WINDS WITH SMALL BRANCHES DOWN. PEA TO MARBLE SIZE HAIL ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KLBF 060521
SVRLBF
NEC089-149-060600-
/O.NEW.KLBF.SV.W.0112.170706T0521Z-170706T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1221 AM CDT THU JUL 6 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Rock County in north central Nebraska...
  West central Holt County in north central Nebraska...

* Until 100 AM CDT

* At 1220 AM CDT, a severe thunderstorm was located near Bassett,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bassett, Newport, Sybrant and Pony Lake. 

This includes the following highways...
 Highway 183 between mile markers 174 and 182.
 Highway 20 between mile markers 256 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4262 9963 4270 9941 4228 9906 4216 9938
TIME...MOT...LOC 0520Z 333DEG 25KT 4259 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

Power
2 follow-up statements
773 
WWUS53 KLBF 060544
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1244 AM CDT THU JUL 6 2017

NEC089-149-060600-
/O.CON.KLBF.SV.W.0112.000000T0000Z-170706T0600Z/
Rock NE-Holt NE-
1244 AM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN ROCK AND WEST CENTRAL HOLT COUNTIES...

At 1243 AM CDT, a severe thunderstorm was located 13 miles south of
Newport, or 15 miles southeast of Bassett, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sybrant and Pony Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 9951 4252 9926 4228 9906 4216 9938
TIME...MOT...LOC 0543Z 334DEG 27KT 4240 9934 

HAIL...1.00IN
WIND...60MPH
 
$$

Power
589 
WWUS53 KLBF 060600
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
100 AM CDT THU JUL 6 2017

NEC089-149-060610-
/O.EXP.KLBF.SV.W.0112.000000T0000Z-170706T0600Z/
Rock NE-Holt NE-
100 AM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK AND WEST
CENTRAL HOLT COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 4241 9951 4252 9926 4228 9906 4216 9938
TIME...MOT...LOC 0600Z 333DEG 25KT 4230 9927 

$$

Power

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:19 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 5, 11:19 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1119 PM CDT Wed Jul 5 2017

.SHORT TERM...(This evening through Thursday)
Issued at 336 PM CDT Wed Jul 5 2017

Latest water vapor imagery shows northwest mid-level flow aloft
across the Central High Plains as a upper-level ridge builds
across the western CONUS, stretching from the Four Corners region
into British Columbia and Alberta. Elsewhere, a weak shortwave
trough was moving across Saskatchewan into southwestern Manitoba.
Latest visible satellite shows cu developing across northern NEB,
NEB Panhandle, and southwest NEB. Of which, the cu field has been
most enhanced over the northern Sandhills into south central
NEB. Latest surface plot showed a broad surface low near eastern
MT/western ND with a central pressure near 1012 mb and a weak
trough extending south into the Central High Plains.

Rest of this afternoon-evening: There is at least a remote risk
for widely isolated thunderstorms. Best chances north of I-80 and
east of NE Highway 61, albeit with low confidence. Moderate
instability is expected (ranging MLCAPES 1000-2000 J/kg) across
the southeastern half of the CWA based on guidance/model soundings
with little-scant convective inhibition. Primary fly in the
ointment revolves around low-level forcing and strength of given
the uncertainty. Of which, any development is expected to diminish
this evening with the loss of daytime heating.

Another hot day tomorrow with most places outside of northwest NEB
expected to see highs 98-101 degrees. There is a risk for isolated
strong to briefly severe thunderstorms tomorrow afternoon and
evening. Some uncertainty involved with respect to coverage, but
isolated storms are the most likely.

.LONG TERM...(Thursday night through Wednesday)
Issued at 336 PM CDT Wed Jul 5 2017

Thursday night through Tuesday night...A ridge of High pressure
will remain in place over the western CONUS through early next
week giving us a mostly dry and warm air mass over the high
plains. That being said there are some isolated chances for
thunderstorms over the next several days however confidence in
thunderstorm development is low for most days with the exception
of Thursday evening into overnight. Although confidence is a
little better for Thursday evening/overnight, timing of
thunderstorm development is uncertain as models have discrepancies
in timing. Some models suggest development by late afternoon and
continuing through the evening hours and some suggest thunderstorm
development will take place after 00z. Tending to lean more to
late afternoon/evening development of storms as the main driving
force for initiation will be the weak cold front that moves across
Thursday late afternoon and evening in combination with strong
daytime heating.

After the front passes temperatures will cool slightly with highs
in the mid to upper 80s Friday and Saturday. Temperatures warm
back into the 90s Sunday through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1119 PM CDT Wed Jul 5 2017

The thunderstorms across ern SD move southeast overnight and brush
Ncntl Neb...affecting areas east of a line from KANW-KBBW...from 04z-
09z.

Otherwise VFR is expected overnight and Thursday morning.

The NAM is generating thunderstorms Thursday eveing...03z-
06z...along and south of a line from KAIA-KLBF. There's a chance
the model is too far north but if later runs of the HRRR and RAP
concur with the NAM then thunderstorm chances can be increased
Thursday evening along I-80.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, Jul 5, 6:09 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
609 PM CDT Wed Jul 5 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-062315-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
609 PM CDT Wed Jul 5 2017 /509 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected this evening and overnight north
of Interstate 80. The hazards are large hail, wind damage and
wildfires. Storm motion will be south and southeast at 20 to 30
mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Isolated strong to briefly severe thunderstorms are possible
Thursday afternoon and evening over western Nebraska, south of a
line from Merriman to Ainsworth to O'Neill. Isolated strong to
briefly severe thunderstorms will be possible Friday and Friday
night as well, mainly west of a line from Eli to Thedford to
Arnold.

The main threats with any storms that become severe would be
damaging winds and large hail.

Beyond Friday night, the pattern will bring slight chances of
thunderstorms at times to western Nebraska through Tuesday,
mainly in the late afternoon and early evening. At this time the
threat for organized severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 5, 7:05 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
605 PM MDT WED JUL 5 2017

NEZ094-060045-
Western Cherry NE-
605 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm over
Swett, or 9 miles west of Martin, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Lightning is occurring miles away from the storm itself
and this could spark range fires.

Locations impacted include...
Merriman and Eli.

This includes the following highways...
 Highway 20 between mile markers 131 and 153.
 Highway 61 between mile markers 226 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10145 4292 10135 4291 10191 4300 10196
TIME...MOT...LOC 0004Z 320DEG 27KT 4320 10192

CDC
Special weather statement, Jul 5, 7:35 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
635 PM MDT WED JUL 5 2017

NEZ004-094-060115-
Sheridan NE-Western Cherry NE-
635 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Merriman, or 17 miles northeast of Gordon, moving
south at 35 mph. A second weaker thunderstorm was over Merriman,
moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. Lightning is occurring miles away from the storm
and this could spark range fires.

Locations impacted include...
Merriman, Medicine Lake, Hoover Lake, Highway 61 crossing the Snake
River, Highway 61 Crossing The Niobrara River, Irwin, Indian Hill,
Intersection of Highway 61 and Shadbolt Road, Intersection of Highway
20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock
Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 111 and 147.
 Highway 61 between mile markers 199 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10148 4256 10139 4252 10215 4300 10210
TIME...MOT...LOC 0033Z 005DEG 35KT 4296 10193

CDC
Special weather statement, Jul 5, 8:22 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM MDT WED JUL 5 2017

NEZ094-060200-
Western Cherry NE-
722 PM MDT WED JUL 5 2017

...SPECIAL WEATHER STATEMENT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Gordon to 15 miles south
of Merriman to 11 miles southeast of Medicine Lake. Movement was
southeast at 30 mph.

Half inch hail and winds of 30 mph will be possible with these
storms. Lightning is occurring miles away from the storm and this
could spark range fires.

Locations impacted include...
Medicine Lake, Indian Hill, Intersection of Highway 61 and Shadbolt
Road, Highway 61 crossing the Snake River, Round Lake and Morgan
Lake.

This includes the following highways...
 Highway 61 between mile markers 186 and 211.
 Highway 97 near mile marker 90.

LAT...LON 4277 10145 4235 10101 4238 10194 4268 10201
TIME...MOT...LOC 0121Z 322DEG 25KT 4263 10189 4270 10173 4259 10130

CDC
Special weather statement, Jul 5, 8:51 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
751 PM MDT WED JUL 5 2017

NEZ094-060230-
Western Cherry NE-
751 PM MDT WED JUL 5 2017

...SPECIAL WEATHER STATEMENT...

At 750 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of Merritt Reservoir to 26
miles north of Ashby. Movement was southeast at 30 mph.

Half inch hail and winds of 30 mph will be possible with these
storms. Lightning is occurring miles away from the storm and this
could spark range fires.

Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.

This includes the following highways...
 Highway 61 between mile markers 167 and 194.
 Highway 97 between mile markers 72 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4248 10123 4210 10096 4210 10177 4250 10196
TIME...MOT...LOC 0150Z 336DEG 27KT 4242 10119 4239 10181

CDC
Special weather statement, Jul 5, 10:59 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
1059 PM CDT WED JUL 5 2017

NEZ006-007-060500-
Keya Paha NE-Boyd NE-
1059 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA AND BOYD
COUNTIES UNTIL MIDNIGHT CDT...

At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Grass Ranch Colony to Dog
Ear Lake. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Butte, Naper, Gross, Burton, Anoka, Nets Peak, Mills, Brocksburg and
Hull Lake State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 127 and 225.
 Highway 281 between mile markers 216 and 223.
 Highway 12 between mile markers 52 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 9845 4285 9890 4290 9895 4290 9899
      4273 9952 4298 9993 4300 9990 4300 9851
TIME...MOT...LOC 0358Z 323DEG 33KT 4353 9896 4317 9987

CDC
Special weather statement, Jul 5, 11:28 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
1128 PM CDT WED JUL 5 2017

NEZ006>010-060530-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
1128 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHERN HOLT...KEYA PAHA AND BOYD COUNTIES UNTIL 1230 AM
CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geddes to 6 miles north of Springview.
Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Bassett, Spencer, Springview, Atkinson, Stuart, Butte,
Long Pine, Lynch, Newport, Naper, Gross, Bristow, Dustin, Burton,
Anoka, Monowi, Bobcat State Wildlife Management Area, Hull Lake State
Wildlife Management Area and Thomas Creek State Wildlife Management
Area.

This includes the following highways...
 Highway 183 between mile markers 170 and 225.
 Highway 20 between mile markers 239 and 290.
 Highway 281 between mile markers 198 and 223.
 Highway 12 between mile markers 31 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 9844 4288 9831 4279 9831 4254 9893
      4236 9946 4260 10004 4300 10005 4300 9851
TIME...MOT...LOC 0428Z 327DEG 33KT 4331 9874 4291 9973

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:44 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jul 5, 8:22 PM CDTSpecial Weather StatementLBFCherry38 min
Jul 5, 8:51 PM CDTSpecial Weather StatementLBFCherry39 min
Jul 5, 10:59 PM CDTSpecial Weather StatementLBFBoyd, Keya Paha61 min
Jul 5, 11:28 PM CDTSpecial Weather StatementLBFBoyd, Keya Paha, Rock62 min
Jul 6, 12:28 AM CDTSpecial Weather StatementLBFHolt47 min
Jul 6, 12:50 AM CDTSpecial Weather StatementLBFWheeler40 min
Jul 6, 1:03 AM CDTSpecial Weather StatementLBFGarfield57 min
Jul 6, 2:57 PM CDTSevere Thunderstorm WarningLBFGarden28 min
Jul 6, 4:18 PM CDTSpecial Weather StatementLBFHayes42 min
Jul 6, 4:56 PM CDTSpecial Weather StatementLBFChase49 min
Jul 6, 5:51 PM CDTSpecial Weather StatementLBFHayes54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.